Alert archive / California / High Wind Watches in 2014
High Wind Watch 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Jan 10, 2014, 2:33 AM PST for Inyo County, California. It took effect at Jan 11, 2014, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 10, 2014, 2:33 AM PST (10:33 UTC)
- In effect from
- Jan 11, 2014, 10:00 AM PST
- Expired
- Jan 11, 2014, 2:45 AM PST
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3046 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
844 WWUS75 KVEF 101033 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 233 AM PST FRI JAN 10 2014 ...STRONG WINDS POSSIBLE ACROSS PORTIONS OF INYO COUNTY SATURDAY... CAZ519>521-102300- /O.NEW.KVEF.HW.A.0001.140111T1800Z-140112T0800Z/ EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP... INDEPENDENCE...LONE PINE...OLANCHA 233 AM PST FRI JAN 10 2014 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WATCH FOR THE SIERRA...WHITE MOUNTAINS...AND OWENS VALLEY OF INYO COUNTY...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING. * WINDS: WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 TO 60 MPH POSSIBLE IN THE OWENS VALLEY. WINDS OF 35 TO 50 WITH GUSTS TO AROUND 70 POSSIBLE IN THE SIERRA AND WHITE MOUNTAINS. * TIMING: WINDS WILL INCREASE LATE SATURDAY MORNING...PEAK DURING THE EARLY EVENING...THEN DISSIPATE IN THE LATE EVENING. * LOCATIONS: THE STRONGEST WINDS ARE EXPECTED ALONG THE EASTERN SLOPES OF THE SIERRA AND WHITE MOUNTAINS ABOVE 4500 FEET. HOWEVER STRONG WINDS MAY ALSO IMPACT U.S. HIGHWAY 395 IN THE OWENS VALLEY...ESPECIALLY NEAR THE WESTERN EDGE OF THE VALLEY. CONFIDENCE IN STRONG WINDS IN THE OWENS VALLEY IS LOW AT THIS TIME. * IMPACTS: STRONG CROSSWINDS COULD IMPACT TRAVEL...ESPECIALLY FOR HIGH PROFILE VEHICLES. STRONG WINDS CAN ALSO DOWN TREES IN FORESTED AREAS AND BLOW AWAY UNSECURED ITEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR FORECASTS FOR THE LATEST INFORMATION. && $$ WOLCOTT
2 follow-up statements
625 WWUS75 KVEF 102211 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 211 PM PST FRI JAN 10 2014 ...STRONG WINDS POSSIBLE ACROSS PORTIONS OF INYO COUNTY SATURDAY... CAZ519>521-111300- /O.CON.KVEF.HW.A.0001.140111T1800Z-140112T0800Z/ EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP... INDEPENDENCE...LONE PINE...OLANCHA 211 PM PST FRI JAN 10 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... A HIGH WIND WATCH REMAINS IN EFFECT FOR THE SIERRA...WHITE MOUNTAINS...AND OWENS VALLEY OF INYO COUNTY FROM SATURDAY MORNING THROUGH SATURDAY EVENING. * WINDS: WEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 TO 60 MPH POSSIBLE IN THE OWENS VALLEY. WEST WINDS OF 35 TO 50 WITH GUSTS TO AROUND 70 POSSIBLE IN THE SIERRA AND WHITE MOUNTAINS. * TIMING: WINDS WILL INCREASE LATE SATURDAY MORNING...PEAK DURING THE LATE AFTERNOON AND EARLY EVENING...THEN DISSIPATE IN THE LATE EVENING. * LOCATIONS: THE STRONGEST WINDS ARE EXPECTED ALONG THE EASTERN SLOPES OF THE SIERRA AND WHITE MOUNTAINS ABOVE 4500 FEET. HOWEVER STRONG WINDS MAY ALSO IMPACT U.S. HIGHWAY 395 IN THE OWENS VALLEY...ESPECIALLY NEAR THE WESTERN EDGE OF THE VALLEY. CONFIDENCE IN STRONG WINDS IN THE OWENS VALLEY IS LOW AT THIS TIME. * IMPACTS: STRONG CROSSWINDS COULD IMPACT TRAVEL...ESPECIALLY FOR HIGH PROFILE VEHICLES. STRONG WINDS CAN ALSO DOWN TREES IN FORESTED AREAS AND BLOW AWAY UNSECURED ITEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR FORECASTS FOR THE LATEST INFORMATION. && $$
561 WWUS75 KVEF 111045 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 245 AM PST SAT JAN 11 2014 ...STRONG WINDS POSSIBLE ACROSS PORTIONS OF INYO COUNTY TODAY AND TONIGHT... CAZ519-112300- /O.UPG.KVEF.HW.A.0001.140111T1800Z-140112T0800Z/ /O.NEW.KVEF.HW.W.0001.140111T1800Z-140112T0800Z/ EASTERN SIERRA SLOPES- INCLUDING...ASPENDELL...WHITNEY PORTAL 245 AM PST SAT JAN 11 2014 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT PST TONIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WARNING FOR THE EASTERN SIERRA SLOPES...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT PST TONIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS: WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO AROUND 70 MPH POSSIBLE IN THE SIERRA. * TIMING: WINDS WILL INCREASE LATE THIS MORNING...PEAK DURING THE LATE AFTERNOON AND EARLY EVENING...THEN DISSIPATE IN THE LATE EVENING. * LOCATIONS: ASPENDELL...WHITNEY PORTAL THE STRONGEST WINDS ARE EXPECTED AT ELEVATIONS ABOVE 5000 FEET. * IMPACTS: STRONG CROSSWINDS COULD IMPACT TRAVEL...ESPECIALLY FOR HIGH PROFILE VEHICLES. STRONG WINDS CAN ALSO DOWN TREES IN FORESTED AREAS AND BLOW AWAY UNSECURED ITEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND...OR GUSTS OF AT LEAST 58 MPH CAN LEAD TO PROPERTY DAMAGE. && $$ CAZ520-521-112300- /O.UPG.KVEF.HW.A.0001.140111T1800Z-140112T0800Z/ /O.NEW.KVEF.WI.Y.0002.140111T1800Z-140112T0800Z/ OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- INCLUDING...BISHOP...INDEPENDENCE...LONE PINE... OLANCHA 245 AM PST SAT JAN 11 2014 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT PST TONIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND ADVISORY FOR OWENS VALLEY AND THE WHITE MOUNTAINS OF INYO COUNTY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT PST TONIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS: WEST WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 50 MPH POSSIBLE IN THE OWENS VALLEY. WEST WINDS OF 35 TO 45 WITH GUSTS OF 55 TO 65 POSSIBLE IN THE WHITE MOUNTAINS. * TIMING: WINDS WILL INCREASE LATE THIS MORNING...PEAK DURING THE LATE AFTERNOON AND EARLY EVENING...THEN DISSIPATE IN THE LATE EVENING. * LOCATIONS: THE BEST CHANCES FOR STRONG WINDS ALONG AND WEST OF HIGHWAY 395 IN THE OWENS VALLEY...HOWEVER CONFIDENCE IN THIS IS LOW AT THIS TIME. CITIES SUCH AS BISHOP...INDEPENDENCE...LONE PINE...OLANCHA AND AREAS EAST OF 395 COULD ALSO SEE STRONG WINDS BUT THE PROBABILITY IS LOWER. * IMPACTS: STRONG CROSSWINDS COULD IMPACT TRAVEL...ESPECIALLY FOR HIGH PROFILE VEHICLES. STRONG WINDS CAN ALSO DOWN TREES IN FORESTED AREAS...CAUSE LOWERED VISIBILITIES DUE TO BLOWING DUST AND BLOW AWAY UNSECURED ITEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. && $$ METZGER
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Jan 9, 8:27 PM PST, 6 hours 6 minutes earlier.
Area forecast discussion, Jan 9, 8:27 PM PST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 827 PM PST THU JAN 9 2014 .SYNOPSIS...HIGH PRESSURE ALOFT WILL BUILD BACK INTO THE AREA FOR FRIDAY AND SATURDAY MORNING ALLOWING FOR MORE DRY WEATHER. A COLD FRONT IS EXPECTED TO PASS ACROSS THE AREA ON SATURDAY EVENING INTO SATURDAY NIGHT BRINGING GUSTY WINDS TO MOST LOCATIONS AND POSSIBLY A FEW HIGHER ELEVATION SNOW SHOWERS TO NORTHERN LINCOLN COUNTY. ONCE THIS FRONT PASSES BY HIGH PRESSURE ALOFT IS EXPECTED TO BUILD BACK INTO CALIFORNIA ALLOWING FOR MORE DRY WEATHER. && .UPDATE...WEAKCOLD FRONT CONTINUES TO TRAVERSE SOUTHEAST ACROSS THE FORECAST AREA THIS EVENING. THE FRONT WAS JUST BEGINNING TO MOVING INTO THE NORTHWEST PORTION OF THE LAS VEGAS VALLEY AS OF 825 PM. WING WILL SHIFT TO THE NORTH WITH ISOLATED GUSTS OF 15 TO 30 MPH. OTHERWISE JUST A FEW HIGH CLOUDS DRIFTING ACROSS THE AREA. MADE VERY MINOR TWEAKS TO THE SKY AND WIND GRIDS TO ACCOUNT FOR THE LATEST TRENDS AND GUIDANCE. OVERALL THIS IS A VERY LOW IMPACT WEATHER FEATURE. NO ADDITION UPDATES PLANNED AT THIS TIME. && .PREV DISCUSSION... ISSUED 233 PM PST THU JAN 9 2014 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. YET ANOTHER DRY STORM FOR OUR AREA. A SURFACE COLD FRONT WAS LOCATED ACROSS THE NW CWFA THIS AFTERNOON AND WILL CONTINUE TO PRESS SOUTH ACROSS THE REST OF OUR AREA THIS EVENING. WIND GUSTS OVER 25 MPH ARE EXPECTED THIS EVENING ACROSS THE SOUTHERN GREAT BASIN ESPECIALLY IN THE HIGHER TERRAIN. THICKER CLOUDS HAVE EXITED THE NORTH BUT SATELLITE SHOWS MORE HIGH LEVEL CLOUDS DRIFTING INTO NW NEVADA SO OUR NORTHERN AREAS SHOULD SEE A RETURN OF CIRRUS BY TONIGHT. LOWS TONIGHT SHOULD BE NEAR TO A LITTLE ABOVE WHAT WE SAW THIS MORNING. HIGH PRESSURE ALOFT CENTERED OFF THE BAJA IS EXPECTED TO AMPLIFY TOMORROW BRINGING ANOTHER DAY OF DRY AND MILD WEATHER TO THE AREA. WITH STRONGER RIDGING OVERHEAD, WE SHOULD SEE PLENTY OF SUNSHINE. HIGH TEMPS SHOULD BE ABOUT 5-12 DEGREES ABOVE NORMAL WITH LIGHT WINDS EXCEPT NEAR LAUGHLIN AND BULLHEAD CITY WHERE WINDS AROUND 15 MPH ARE FORECAST. HIGH CLOUDS REMAIN AROUND FOR FRIDAY NIGHT WITH LOWS SLIGHTLY ABOVE NORMAL AHEAD OF THE NEXT SYSTEM. .LONG TERM...SATURDAY THROUGH SUNDAY...A SHORTWAVE TROUGH WILL BE MOVING THROUGH THE PACIFIC NORTHWEST SATURDAY INTO SATURDAY NIGHT WITH AN INCREASING WESTERLY FLOW OVER OUR FORECAST AREA. THERE LOOKS TO BE A HIGH PROBABILITY OF STRONG WINDS ALONG THE RIDGETOPS IN THE SIERRA AND WHITE MOUNTAINS AND SOME POTENTIAL FOR DOWNSLOPE WINDS ALONG THE EASTERN SLOPES OF THOSE RANGES. HOWEVER...MODELS INDICATE WINDS INCREASING WITH HEIGHT AND FORECAST SOUNDINGS DO NOT REALLY SHOW MUCH OF A STABLE LAYER AT THE RIDGETOP LEVEL. THESE FACTORS LIMIT THE POTENTIAL FOR THE STRONG WINDS PUSHING DOWN THE SLOPES AND INTO THE OWENS VALLEY. MOISTURE WITH THIS SHORTWAVE WILL MAINLY BE NORTH OF THE FORECAST AREA BUT THE SIERRA DOES HAVE A SLIGHT CHANCE OF A FEW SNOW SHOWERS SATURDAY AFTERNOON WITH THAT SLIGHT CHANCE SHIFTING TO FAR NORTHERN LINCOLN COUNTY SATURDAY EVENING. THE SHORTWAVE WILL MOVE INTO THE CENTRAL ROCKIES SUNDAY MORNING WITH A DRY NORTHWEST FLOW DEVELOPING OVER THE FORECAST AREA. LOCALLY BREEZY NORTH WINDS WILL DEVELOP BEHIND THE SHORTWAVE BEGINNING SATURDAY NIGHT AND PUSHING SOUTHWARD SUNDAY...AFFECTING MAINLY THE COLORADO RIVER VALLEY BY SUNDAY AFTERNOON. MONDAY THROUGH THURSDAY...WE GO BACK TO THE SAME OLD PATTERN OF RIDGING ALONG THE CALIFORNIA COAST WITH ANY STORMS DEFLECTED WELL TO THE NORTH AND EAST. THE RESULT WILL BE DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES. && .AVIATION...FOR MCCARRAN...A WEAK COLD FRONT SHOULD BRING A WIND SHIFT TO THE NORTHWEST TO NORTH AROUND 04Z FRIDAY. AROUND 10Z FRIDAY WINDS MOST LIKELY WILL TREND BACK TO THE SOUTH-SOUTHWEST AND FAVOR TYPICAL DIURNAL TRENDS THROUGH FRIDAY EVENING. SPEEDS WILL MAINLY BE 4-8 KTS. SCT CLOUDS GENERALLY AOA 25K FEET WITH A FEW CLOUDS AS LOW AS 15K FEET AT TIMES. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...A COLD FRONT WILL PASS ACROSS THE AREA THIS EVENING SHIFTING WINDS TO THE NW TO N AT 6-12 KTS WITH GUSTS OF 15-25 KTS. WINDS ON FRIDAY WILL MAINLY FAVOR TYPICAL DIURNAL DIRECTIONS AT 4-8 KTS EXCEPT AROUND KIFP WHERE SUSTAINED WINDS OF 12-16 KTS WITH GUSTS TO 20 KTS ARE EXPECTED. MAINLY SCT CLOUDS AOA 25K FEET WITH A FEW CLOUDS AS LOW AS 15K FEET. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE................WOLCOTT SHORT TERM/AVIATION...STACHELSKI LONG TERM.............HARRISON FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jan 9, 4:11 AM PST, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 411 AM PST THU JAN 9 2014 AZZ001>003-036-CAZ519>527-NVZ014>022-100800- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 411 AM PST THU JAN 9 2014 /511 AM MST THU JAN 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEATHER SYSTEM PREVIOUSLY EXPECTED TO DIVE DOWN THROUGH SOUTHERN NEVADA AND NORTHWEST ARIZONA IS NOW FORECAST TO AFFECT PRIMARILY UTAH AND THE ROCKY MOUNTAIN REGION TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK DISTURBANCE WILL MOVE ACROSS THE GREAT BASIN SATURDAY NIGHT WHICH WILL LEAD TO INCREASING NORTH WINDS. HIGH PRESSURE WILL RETURN SUNDAY THROUGH WEDNESDAY WITH AND ABOVE NORMAL TEMPS. BREEZY TO WINDY PERIODS CAN BE EXPECTED IN THE COLORADO RIVER VALLEY. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
High Wind Watches in California, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.